Q: Withdrawal of clonidine and beta-blockers may cause rebound symptoms. How they differ in manifestations?
Withdrawal of clonidine, which may occur with oral as well as transdermal patch can cause acute rebound hypertension (HTN). This rebound HTN is usually above the pretreatment level.
Although less appreciated but withdrawal of beta-blockers can be relatively more devastating. Not only it causes rebound HTN but also tends to produce more tachycardia, angina, myocardial infarction, or even sudden death. This may occur in patients who may not have previous diagnosis of coronary symptoms.
1. Vanholder R, Carpentier J, Schurgers M, Clement DL. Rebound phenomenon during gradual withdrawal of clonidine. Br Med J 1977; 1:1138.
2. Metz S, Klein C, Morton N. Rebound hypertension after discontinuation of transdermal clonidine therapy. Am J Med 1987; 82:17.
3. Psaty BM, Koepsell TD, Wagner EH, et al. The relative risk of incident coronary heart disease associated with recently stopping the use of beta-blockers. JAMA 1990; 263:1653.
4. Miller RR, Olson HG, Amsterdam EA, Mason DT. Propranolol-withdrawal rebound phenomenon. Exacerbation of coronary events after abrupt cessation of antianginal therapy. N Engl J Med 1975; 293:416.